Texas, 2008

High Wind in Texas, December 13 to 14, 2008

December 13 to 14, 2008 · NWS EPZ · 1 event in 1 county or zone

A large, strong upper level trough approached far west Texas from the west. In response, a deep surface trough developed in the southern plains to the northeast of the area.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large, strong upper level trough approached far west Texas from the west. In response, a deep surface trough developed in the southern plains to the northeast of the area. The tight surface pressure gradient and mixing down of strong winds aloft resulted in high winds at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 13, 3:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Dec 13, 3:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
320 PM MST SAT DEC 13 2008

.SYNOPSIS...
STRONG WINDS ALOFT AND A LEE SIDE TROUGH WILL CAUSE VERY WINDY
CONDITIONS TONIGHT AND SUNDAY. WINDS IN THE SACRAMENTO MOUNTAINS
WILL GUST AS HIGH AS 60 MPH TONIGHT AND SUNDAY...WHILE EASTERN
SLOPES OF THE FRANKLINS AND OTHER AREA MOUNTAINS COULD HAVE GUSTS
OF 50 TO 60 MPH LATE TONIGHT INTO SUNDAY. STRONG WINDS OVER THE
REST OF THE AREA WILL SUBSIDE TONIGHT THEN INCREASE TO 35 TO 45 MPH
ON SUNDAY. ALSO...A SERIES OF SMALLER DISTURBANCES CROSSING THE
AREA WILL BRING THE CHANCE OF RAIN SHOWERS AND HIGH ELEVATION SNOW
SHOWERS OVERNIGHT AND SUNDAY. A SLIGHT CHANCE FOR SHOWERS OF RAIN
AND MOUNTAIN SNOW WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH
AFTERNOON TEMPERATURES NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.DISCUSSION...
BROAD LONG WAVE TROUGH FROM CENTRAL CANADA TO PACIFIC NORTHWEST
SINKING SLOWLY SOUTH NEXT FEW DAYS. POLAR JET DIGGING SOUTH AROUND
THAT TROUGH WILL BRING LARGE AREA OF LOW PRESSURE DOWN THE COAST
TO SOCAL BY WEDNESDAY NIGHT BEFORE IT WEAKENS TO AN OPEN WAVE AND
HEADS EAST...CROSSING OUR AREA LATE THURSDAY OR FRIDAY. STRONG
WEST TO SOUTHWEST FLOW ALOFT WILL CONTINUE UNTIL THAT WAVE GOES
THROUGH...BRINGING A SERIES OF WEAK SHORT WAVES ACROSS THE REGION
WITH THE CHANCE FOR SHOWERS OF RAIN AND HIGH ELEVATION SNOW. STRONG
FLOW ALOFT WILL ALSO SET UP LEE SIDE TROUGH OVER EASTERN NEW
MEXICO THAT WILL RESULT IN STRONG GRADIENT WINDS EARLY THIS EVENING
AND AGAIN SUNDAY. WINDS WILL DECOUPLE OVER MOST OF THE AREA
OVERNIGHT...BUT WILL REMAIN HIGH OVERNIGHT IN THE SACRAMENTO
MOUNTAINS AND ALONG EASTERN SLOPES OF AREA MOUNTAINS. EAST SLOPE
WINDS ARE OF PARTICULAR CONCERN OVERNIGHT AND SUNDAY MORNING DUE
TO A 750MB CAP THAT MAY FOCUS AND AMPLIFY WINDS THAT WILL ALREADY
BE RUNNING 45 TO 55 KTS NEAR MOUNTAIN TOP LEVEL. WINDS SHOULD
DIMINISH MONDAY NIGHT AS ARCTIC FRONT PUSHES SOUTH THROUGH THE
PLAINS AND INTO EASTERN NEW MEXICO...WIPING OUT THE LEE SIDE
TROUGH AND WEAKENING THE GRADIENT. HOWEVER...MODERATELY STRONG
WINDS ALOFT WILL REMAIN OVER THE AREA THROUGH AT LEAST WEDNESDAY.
THIS MAY ALLOW BREEZY CONDITIONS TO CONTINUE INTO MID WEEK...WHILE
WEAK DISTURBANCES WILL CONTINUE TO POSE THE CHANCE FOR RAIN AND
HIGH ELEVATION SNOW SHOWERS UNTIL THAT OPEN WAVE BRINGS IN DRIER
AIR ALOFT ON THURSDAY OR FRIDAY.

&&

.AVIATION...VALID 14/0000Z-15/0000Z...
VFR WITH SCT CLDS ABOVE 5K AGL AND SCT TO BKN MID AND HIGH ABOVE
15K AGL. VERY STRONG JET STREAM WINDS ALOFT WILL REMAIN OVERHEAD
THRU THE PD. 700MB WINDS OVHD AT 12Z ARE FCST AT 270/70KT...THUS
EXPECT MDT TO OCNL SEVERE TURBC OVER AND NR MTNS BLO 15K MSL ESPLY
EAST FACING SLOPES. SFC WINDS ESPLY EAST SLOPES FOR MOST OF THE PD
WILL BE 230-260 AT 30-40 KT WITH GUSTS T0 50KT AND ISOLATED GUSTS
60+ KT ON EAST SLOPES. VSBY AT TIMES LOCALLY RESTRICTED 3-6SM IN
BLDU. ISOLATED RAIN AND SNOW SHOWERS (SNOW ABOVE 7500 FT MSL) GILA
AND SACRAMENTOS WILL PRODUCE OCNL LOCAL MVFR TO VFR CONDS AND LGT
RIME/MXD ICING.

&&

.FIRE WEATHER...
A LARGE LOW PRESSURE SYSTEM OVER THE PACIFIC NORTHWEST WILL SEND
UPPER LEVEL DISTURBANCES AND FRONTS ACROSS OUR AREA THROUGH THURSDAY.
EVEN THOUGH WINDS WILL EXCEED CRITICAL THRESHOLDS...HUMIDITIES
WILL STAY ABOVE CRITICAL WEATHER CRITERION. THIS UNSETTLED WEATHER
PATTERN WILL REMAIN IN PLACE UNTIL A LARGE UPPER LEVEL TROUGH
MOVES THROUGH LATE THURSDAY. EACH DAY THROUGH THURSDAY WILL HAVE
AT LEAST A SLIGHT CHANCE OF RAIN AND HIGH ELEVATION SNOW. ESPECIALLY
IN THE GILA AND SACRAMENTO MOUNTAINS WITH SNOW LEVELS GENERALLY ABOVE
7000 FT MSL. WINDS AFTER SUNDAY WILL DROP BELOW THE HIGH WIND
WARNING CATEGORY AND BE MORE IN THE BREEZY TO WINDY RANGE FROM THE
WEST SOUTHWEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 48  64  41  60  39 /   0  10  10   0   0
SIERRA BLANCA TX        40  61  36  55  32 /   0   0  10   0   0
LAS CRUCES              45  63  40  59  37 /   0  10  10   0   0
ALAMOGORDO              42  58  38  55  33 /   0  10  20  10  10
CLOUDCROFT              30  43  26  41  25 /   0  20  20  20  20
TRUTH OR CONSEQUENCES   42  60  38  57  33 /   0  10  20  10  10
SILVER CITY             39  56  32  52  33 /  10  20  20  20  20
DEMING                  42  62  39  59  34 /   0  10  10  10  10
LORDSBURG               42  60  38  59  34 /  10  20  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY UNTIL 9 PM MST THIS EVENING FOR NMZ022-023-030>032.

     HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     NMZ022>024-030>032.

     HIGH WIND WARNING UNTIL 9 PM MST SUNDAY FOR NMZ025.

     WIND ADVISORY UNTIL 10 AM MST SUNDAY FOR NMZ024.

TX...HIGH WIND WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
     TXZ055-056.

     WIND ADVISORY UNTIL 10 AM MST SUNDAY FOR TXZ055-056.

&&

21/20
Hazardous weather outlook, Dec 13, 6:21 AM MST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
621 AM MST SAT DEC 13 2008

NMZ022>025-030>032-TXZ055-056-141315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
621 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS EXPECTED FOR THIS AFTERNOON AND EVENING...INCREASING TO
25 TO 35 MPH WITH SOME BLOWING DUST. FEW AREAS WITH VISIBILITIES
BELOW 3 MILES THIS AFTERNOON. WIND ADVISORY IN EFFECT FOR THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG WINDS EXPECTED AGAIN ON SUNDAY...WITH WINDS OF 35 TO 45 MPH
POSSIBLE IN THE AFTERNOON. ISOLATED SHOWERS ARE POSSIBLE EACH
DAY...MAINLY OVER THE MOUNTAINS...THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE REQUIRED.

DH

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
December 13, 7:00 PM MST to December 14, 1:00 PM MST
Where
El Paso forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$25,000
Reported by
NWS Employee

Wind gusts were measured from 59 mph to 73 mph across the northeast and east portions of El Paso from the evening of the 13th through the noon hour of the 14th. A roof was blown off of a house in northeast El Paso. Also, several power lines blown down resulting in power outages.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148289.